Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 73, NWS Wilmington, OH

May 28, 2002Campbell County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at May 28, 2002, 2:46 PM EDT for Campbell County, Kentucky. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 2002, 2:46 PM EDT (18:46 UTC)
Expired
May 28, 2002, 3:30 PM EDT
In force
44 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Campbell County, KY

The radar

The Cincinnati radar (KILN), 71 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 3:05 PM EDTThunderstorm Wind 50 ECountywide, KYNumerous trees were knocked down across the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 281846
SVRILN
KYC037-281930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
245 PM EDT TUE MAY 28 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMPBELL COUNTY IN NORTHERN KENTUCKY...

* UNTIL 330 PM EDT...

* AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF CLARYVILLE...MOVING
  EAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ALEXANDRIA...
  CLARYVILLE...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.


$$
AR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 9:59 AM EDT, 4 hours 47 minutes earlier.

Area forecast discussion, May 28, 9:59 AM EDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
959 AM EDT TUE MAY 28 2002

LTST SFC ANALYSIS SHWS WEAK BOUNDARY ORIENTED E-W ACRS NRN OH.
BAGGY TROF OVR THE PLNS WITH WK S/WVS TRACKING INTO OH VLY. ONE WK
S/WV OVR IN IS FCST TO TRACK INTO OH TDA. SCTD TSTMS HV DEVLPD AHD
OF THIS FEATURE ACRS THE NRN MIAMI VLY INVOF THE FNTL BOUNDARY.
VIS SATL IMGRY SHWS CONVECTIVE OUTFLOW BOUNDARY FM NR CMH TO JUST S
OF DAY INTO E CNTRL IN. FCST SOUNDINGS INDICATE NO CAP TDA WITH
MODERATE INSTBY BTWN 1200-1600 J/KG THIS AFTN. FIELD OF UPR DIV
WL ALSO HELP SUPP CONTD SHWR/TSTM DVLPMNT TDA. STORM MOVEMENT FM
THE SOUTHWEST ARND 10KTS WITH PROPAGATION VECTOR FROM THE NE.
THIS SHUD RESULT IN SOME BACKBUILDING WITH LCL HVY RAIN PSBL.

WL ONLY MAKE SOME ADJUSTMENTS TO FCST POPS AND SKY CONDITIONS TDA.
ENERGY BLOCK METHOD YIELDS A HI NR 80. CURR FCST TEMPS LOOK GOOD.

.ILN...NONE.
AR

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.